MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED VIPERWIRE ADVANCE FLEXTIP; CATHETER, PERIPHERAL, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED VIPERWIRE ADVANCE FLEXTIP; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number VPR-GW-FLEX14
Medical Device Problem Codes Off-Label Use (1494); Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Embolism/Embolus (4438)
Date of Event 03/27/2025
Type of Reportable Event Serious Injury
Event or Problem Description
During procedure to treat 90% stenosed heavily calcified anterior tibial artery, two treatments were performed using a non-abbott atherectomy device.The vessel was primarily wired with a non-abbott guidewire and was then exchanged for a viperwire advance peripheral guidewire.During procedure, the tip of the viperwire peripheral guidewire broke off in the patient and full soft tip of the viper wire flex tip was left in-vivo.This occurred during an outpatient visit and the patient was sent home.On (b)(6) 2025, the patient was brought back and the wire fragment was successfully retrieved using snare.The patient was in stable condition and the physician does not have any concerns about potential long-term risk outcomes.Additional information received noted that the physician was aware the guidewire was being used against the instructions for use (ifu).
 
Additional Manufacturer Narrative
A visual inspection, dimensional analysis, and detailed analysis were performed on the returned device.The reported guide wire fracture is confirmed.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the reported information and the observations from the returned analysis, the investigation determined that the reported guide wire fracture appears to be related to user error.Detailed analysis of the fracture shows evidence that the wire was twisted to failure.It was reported that the guide wire was used with a revolution atherectomy device.It should be noted that the viperwire instruction for use (ifu), in the indicated use and precaution and warnings sections, states: ¿the viperwire guide wire is intended for use with csi orbital atherectomy devices (oad), including the stealth 360°¿ and diamondback 360°®.¿ based on the results of the complaint investigation there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.
 
Additional Manufacturer Narrative
A visual inspection, dimensional analysis, and detailed analysis were performed on the returned device.The reported guide wire fracture is confirmed.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the reported information and the observations from the returned analysis, the investigation determined that the reported guide wire fracture appears to be related to user error.Detailed analysis of the fracture shows evidence that the wire was twisted to failure.It was reported that the guide wire was used with a revolution atherectomy device.It should be noted that the viperwire instruction for use (ifu) 90057-00 revision s, in the indicated use and precaution and warnings sections, states: ¿the viperwire guide wire is intended for use with csi orbital atherectomy devices (oad), including the stealth 360°¿ and diamondback 360°®.¿ based on the results of the complaint investigation there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Updated fields: g3, g6, h2 correction: code 4438 removed, code 22 removed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
During procedure to treat 90% stenosed heavily calcified anterior tibial artery, two treatments were performed using a non-abbott atherectomy device.The vessel was primarily wired with a non-abbott guidewire and was then exchanged for a viperwire advance guidewire.During procedure, the tip of the viperwire peripheral guidewire broke off in the patient and full soft tip of the viper wire flex tip was left in-vivo.This occurred during an outpatient visit and the patient was sent home.On (b)(6) 2025, the patient was brought back and the wire fragment was successfully retrieved using snare.The patient was in stable condition and the physician does not have any concerns about potential long-term risk outcomes.
 
Additional Manufacturer Narrative
 
Event or Problem Description
During procedure to treat 90% stenosed heavily calcified anterior tibial artery, two treatments were performed using a non-abbott atherectomy device.The vessel was primarily wired with a non-abbott guidewire and was then exchanged for a viperwire advance peripheral guidewire.During procedure, the tip of the viperwire peripheral guidewire broke off in the patient and full soft tip of the viper wire flex tip was left in-vivo.This occurred during an outpatient visit and the patient was sent home.On (b)(6), 2025, the patient was brought back and the wire fragment was successfully retrieved using snare.The patient was in stable condition and the physician does not have any concerns about potential long-term risk outcomes.Additional information received noted that the physician was aware the guidewire was being used against the instructions for use (ifu).

Brand Name
VIPERWIRE ADVANCE FLEXTIP
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key21865866
Report Number3004742232-2025-00094
Device Sequence Number11941966
Product Code MCW
UDI-Device Identifier10852528005718
UDI-Public(01)10852528005718(17)261130(10)557814-1
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K180416
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVPR-GW-FLEX14
Device Catalogue Number7-10041-03
Device Lot Number557814-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2025
Supplement Date Received by Manufacturer05/12/2025
06/04/2025
06/12/2025
Initial Report FDA Received Date04/18/2025
Supplement Report FDA Received Date05/23/2025
06/05/2025
06/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age56 YR
Patient SexMale
Patient Weight59 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American